Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Taking Zopiclone tablets. Have rebound insomnia. Is this usual and how long could this last?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4545 Questions
I took zopiclone sleeping tablets for 7 nights. Three weeks after taking them I'm still suffering with rebound insomnia, is this usual and how long could this last? Ive since been given Amitriptyline to help relax me, it does but doesn't help me sleep, only a low dose of 20 mg per night. I'm afraid I will develop insomnia. I've been taking these for 2 weeks. Please advise
Posted Tue, 22 May 2012 in Medicines and Side Effects
Answered by Dr. Aashish Raghu 1 hour later
Hi there.

Thanks for the query.

I understand your concern about this situation that you are facing. I will do my best to help you gain an understanding and also provide helpful advice for you.

Zopiclone is a drug which is given to those who have trouble falling asleep. It does have a good reputation but is also notorious for being known to cause Withdrawal insomnia as a major side effect. This is because of dependency on this medicine even if very low dose is taken for just 7 nights. Withdrawal symptoms include anxiety, sweating, palpitations, flushing, increased and protracted insomnia etc.

It is highly recommended that this medicine be stopped gradually under medical supervision by your Psychiatrist. It would be better to be on benzodiazepines like Clonazepam which have way fewer side effects and not high chance of rebound insomnia.

Difficulty in falling asleep can result from anxiety, tension and fatigue as well. You will need to find ways for stress relief. Eat a balanced diet. Avoid junk food. Keep well hydrated with water. Exercising daily will release endorphins in your system which will help in attaining normal sleep as well. Do Yoga for stress relief.

Consult with your Psychiatrist for alternative medications like benzodiazepines which have a better side effect and safety profile. Also certain relaxation techniques will help.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Follow-up: Taking Zopiclone tablets. Have rebound insomnia. Is this usual and how long could this last? 11 minutes later
I don't want to go on more medication. Will this insomnia pass, I have no other stresses at the moment but feel my inability to sleep is due to this withdrawal. Will my sleeping return if I follow all the other rules? I don't usually take medication so would prefer to deal with this naturally.

I guess I want reassurance that this will pass once the zopiclone is out of my system. Howling long could this take? I appreciate everyone is different I just want a guideline of how long this rebound insomnia could last. I do feel that each week is improving slightly.
Answered by Dr. Aashish Raghu 43 minutes later
Hi there.

Thanks for the reply.

Rebound insomnia may last for upto a couple of weeks. It is due to low levels of the drug in your body and not because of the drug. Once you stop taking the drug this side effect appears. In order to get back you normal sleep you need to follow the instructions and get to the root problem of your sleep disorder.

The fact that you went on Zopiclone suggests that you had trouble sleeping in the first place. So this needs to be addressed professionally.

Do consult with a leading Psychiatrist to get to the root cause to your sleeping problem. A Polysomnogram will be an excellent test to figure out exactly what sleep disorder you have and help the Doctor figure out safe methods to tide over this problem.

You must try to reduce stress in your lifestyle. Cut down on long work hours. Get to eat a balanced diet. Avoid junk food. Exercise daily.

I hope I have answered your query.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor